On linear independence. (Über lineare Unabhängigkeit.) (German) Zbl 0804.11044

An efficient method of elimination has been introduced by Yu. V. Nesterenko and yields criteria of algebraic independence; it is useful for proving a lower bound for the transcendence degree over the rational number field \(\mathbb{Q}\) of fields generated by values of certain functions. In the linear case, when only polynomials of degree 1 are concerned, the method can be pushed further and yields sharp criteria of linear independence; it provides lower bounds for the dimension of \(\mathbb{Q}\)- vector subspaces generated by values of analytic functions [Yu. V. Nesterenko, Mosc. Univ. Math. Bull. 40, 69-74 (1985); translation from Vestn. Mosk. Univ. Ser. I, 46-49 (1985; Zbl 0572.10027)]. The authors improve Nesterenko’s criterion for linear independence and give a quantitative version of it, which is useful for proving sharp measures of linear independence. They provide an application concerning the entire transcendental functions.
\[ \varphi_ \lambda (z) = \sum_{n \geq 0} z^ n \prod_{\nu = 1}^ n (\nu + \lambda)^{-1}, \] for \(\lambda \in \mathbb{Q}\) with \(\lambda \notin \{-1,-2, \dots\}\). Let \(r_ 1, \dots, r_ s\) be pairwise distinct nonzero rational numbers. Then the numbers \(\varphi_ \lambda (r_ 1), \dots, \varphi_ \lambda (r_ s)\) are linearly independent over \(\mathbb{Q}\) and satisfy the following measure of linear independence: there is a constant \(\gamma\), which depends only on \(\lambda, r_ 1, \dots, r_ s\), such that for any linear form \(L\) in \(s+1\) variables with Euclidean norm \(\| L \| \geq 3\), \[ \biggl | L \bigl( 1, \varphi_ \lambda (r_ 1), \dots, \varphi_ \lambda (r_ s) \bigr) \biggr | \geq \| L \|^{-s - \gamma/ \log \log \| L \|}. \]


11J82 Measures of irrationality and of transcendence
11J72 Irrationality; linear independence over a field


Zbl 0572.10027
Full Text: DOI EuDML


[1] Bundschuh, P.: Ma?e f?r die lineare Unabh?ngigkeit gewisser Zahlen. Tagungsbericht Math. Forsch. Inst. Oberwolfach30, 3-4 (1974).
[2] Bundschuh, P.: Einf?hrung in die Zahlentheorie. (2. Aufl.) Berlin: Springer. 1992. · Zbl 0746.11001
[3] Fel’dman, N. I., Shidlovskii, A. B.: The development and present state of the theory of transcendental numbers (Russian). Uspekhi Mat. Nauk22, 3-81 (1967). Engl. transl.: Russian Math. Surveys22, 1-79 (1967).
[4] Mahler, K.: Zur Approximation der Exponentialfunktion und des Logarithmus. I. J. Reine Angew. Math.166, 118-136 (1932). · JFM 57.0242.03
[5] Nesterenko, Y. V.: On the linear independence of numbers (Russian). Vestnik Moskov. Univ. Ser. I Mat. Mekh.1, 46-49 (1985). Engl. transl.: Moscow Univ. Math. Bull.40, 69-74 (1985).
[6] Philippon, P.: Crit?res pour l’ind?pendance alg?brique. Inst. Hautes Etudes Sci. Publ. Math.64, 5-52 (1986). · Zbl 0615.10044
[7] Popken, J.: Zur Transzendenz vone. Math. Z.29, 525-541 (1929). · JFM 55.0117.01
[8] Shidlovskii, A. B.: Transcendental Numbers. Berlin: De Gruyter. 1989. · Zbl 0689.10043
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.